Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 17, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 17, 2002, 7:52 PM EST for Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2002, 7:52 PM EST (00:52 UTC)
- Expired
- Mar 18, 2002, 12:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 180052
FFWJKL
KYC235-180500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
750 PM EST SUN MAR 17 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHITLEY COUNTY
* UNTIL 1200 AM EST
* AT 745 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN 7 MILES SOUTH OF WILLIAMSBURG...MOVING NORTHEAST AT 10 MPH.
THIS RAIN WILL LEAVE BEHIND ANOTHER HALF TO ONE INCH OF RAINFALL
ACCUMULATION IN PLACES THAT ALREADY SAW OVER AN INCH OF RAIN LAST
NIGHT.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LEAVE AREAS
SUBJECT TO FLOODING WHEN THE WATER STARTS TO RISE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3659 8410 3660 8425 3670 8432 3682 8435
3693 8431 3696 8427 3693 8424 3693 8417
3697 8412 3686 8407 3674 8398 3668 8389
3664 8397 3659 8394
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 3:10 PM EST, 4 hours 42 minutes earlier.
Area forecast discussion, Mar 17, 3:10 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 310 PM EST SUN MAR 17 2002 DEFINITELY GOING TO BE CONCERNED WITH THE SOUTHERN PORTION OF CWA AND THE AMOUNT OF RAINFALL THEY WILL SEE. FFA OUT FOR REST OF TODAY AND TONIGHT FOR SOUTHERN HALF OF CWA. AVN SOLN HAS PRECIP MAXIMA OVER OUR BORDER WITH TN WHEREAS ETA SOLN HAS MAXIMA COMPLETELY IN TN/VA. PER HPC DISCUSSION...MODELS HAVE BEEN UNDERESTIMATING PRECIP. A QUARTER TO A HALF N AND ONE TO TWO IN S. CHC RAIN FOR MON AS BOUNDARY STAYS IN THE AREA. MON NIGHT WARM FRONT AND WAVE FROM THE TX LOW MOVES AS FAR NORTH AS KY. THEREFORE CHANCES OF RAIN INCREASE FROM SW TO NE AS THE NIGHT PROGRESSES. AT THIS POINT WITH THE DIFFERENCES IN THE MODEL AND THE TENDENCY TO PUSH SYSTEM WEST FURTHER...IT IS HARD TO SAY WHEN RAIN WILL BEGIN...LOOKS 12ZISH. NOSE OF 8H JET STICKING RIGHT ALONG WITH THE FRONT...LIKE ITS HAS BEEN...AIDING IN PRECIP. TUES: MAIN PRECIP AREA TO OUR NORTH BUT WITH WAVES IN CONSTANT DEVELOPMENT THROUGH THE AREA OUR CHANCES MIGHT LEAN TOWARDS AVN...ALSO SEEING THAT THE THOUGHT IS THAT AVN IS DOING WELL STRENGTH WISE. DIFFERENT TRACK OF TX LOW THAN I REMEMBER YESTERDAY. WITH LOW NOW MOVING RIGHT OVER KY OVERNIGHT WED...ALONG WITH ANOTHER ROUND OF MODERATE PRECIPITATION. RAIN RELIEF AND COOLER TEMPS FOLLOW FINAL COLD FROPA. WED NIGHT/THURS LOOKING DRY. RIDGING ENCROACHES TEMPORARILY OVER OUR AREA...AS WEVE SEEN QUITE A BIT THIS WINTER IN THE WAKE OF SIGNIFICANT SYSTEMS. EXTENDED: WITH THE UNCERTAINTY THE EXTENDED BRINGS...NOT PLANNING ON CHANGING MUCH. IF MRF PLAN PANS OUT WE HAVE A BETTER CHANCE OF CAA/NW FLOW SHSN...BUT IF THINGS ARE DELAYED AND THE ECMWF HAS ITS WAY...LINGERING PRECIP HAS BETTER CHANCE OF BEING LIGHT SHRA AS COOL DOWN HOLDS OFF ABOUT 24 HRS. STILL WORDING THE SHRA/SHSN FOR FRI. START TO SEE MODERATION LATE SUN AS COOL CANADIAN HIGH MOVES EAST TO THE ATLANTIC. GOING ABOVE MOS/KEEPING WITH CURRENT FORECAST THURS NIGHT AND FRI. IFPS/GFE: POPULATED DAY 7 FROM MRF. STILL WORKING ON IT...BUT WANTED TO GET AFD OUT. JKLWRKOZF OUT BEFORE LONG. THANKS TO SDF AND BNA FOR COORDINATION. ADDITIONAL COORDINATION WELCOME. .JKL...FFA FOR THE SOUTHERN 1/2 OR SO OF THE CWA TODAY AND TONIGHT. OUDEMAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:26 PM EST | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 5 hr |
| Mar 17, 8:16 PM EST | Flash Flood Warning | JKL | Knox | 4 hr |
| Mar 17, 8:18 PM EST | Severe Thunderstorm Warning | JKL | Bell | 27 min |
| Mar 17, 8:20 PM EST | Flash Flood Warning | JKL | Bell | 4 hr |
| Mar 17, 8:56 PM EST | Flash Flood Warning | JKL | Harlan | 3 hr |
| Mar 17, 9:02 PM EST | Flash Flood Warning | JKL | Laurel | 3 hr |
| Mar 17, 11:56 PM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 5 more | 6 hr |
| Mar 18, 6:00 AM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 3 hr |
| Mar 18, 6:56 AM EST | Flash Flood Warning | JKL | Pike | 3 hr |
| Mar 18, 9:03 AM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 3 hr |
| Mar 18, 11:14 AM EST | Flash Flood Warning | JKL | Floyd | 46 min |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.